Alert archive / Mississippi / Areal Flood Advisories in 2021

Areal Flood Advisory 5, NWS Mobile, AL

March 17, 20215 counties in Mississippi

NWS Mobile, AL issued this areal flood advisory at Mar 17, 2021, 7:43 PM CDT for 5 counties in Mississippi. It was in force for 6 hr.

The area

The outline as issued.

The facts

Issued
Mar 17, 2021, 7:43 PM CDT (00:43 UTC)
Expired
Mar 18, 2021, 1:30 AM CDT
In force
6 hr
Issued by
NWS Mobile, AL
Area
Storm-based polygon

Counties George County, MS, Greene County, MS, Perry County, MS, Stone County, MS, Wayne County, MS

The radar

The Mobile radar (KMOB), 82 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 0.7 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2021-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1681 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2021-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1681 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
710 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
2.4
Supercell composite
9.7

Open this sounding in Storm Lab

The text

As transmitted.

976 
WGUS84 KMOB 180043
FLSMOB

Flood Advisory
National Weather Service Mobile AL
743 PM CDT Wed Mar 17 2021

.Although not much rain has fallen recently, training storms over 
the next few hours will potentially lead to minor flooding of urban, 
small streams, and low-lying areas through late this evening. We 
will continue to monitor for possible Flash Flood Warnings.

MSC039-041-111-131-153-180630-
/O.NEW.KMOB.FA.Y.0005.210318T0043Z-210318T0630Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
George MS-Greene MS-Perry MS-Stone MS-Wayne MS-
743 PM CDT Wed Mar 17 2021

The National Weather Service in Mobile has issued a

* Urban and Small Stream Flood Advisory for...
  George County in southeastern Mississippi...
  Greene County in southeastern Mississippi...
  Perry County in southeastern Mississippi...
  Stone County in southeastern Mississippi...
  Southern Wayne County in southeastern Mississippi...

* Until 130 AM CDT.

* At 743 PM CDT, Doppler radar indicated heavy rain due to 
  thunderstorms. This will cause urban and small stream flooding.

* Minor flooding of urban, small streams, and low-lying areas 
  through late this evening.

* Some locations that will experience flooding include...
  Wiggins, Lucedale, Richton, Leakesville, Perkinston, McHenry, 
  Beaumont, New Augusta, McLain, State Line, Buckatunna, Progress, 
  Little Creek, Leaf, Neely, Avent, Merrill, Byrd, Oak Grove and 
  Bradley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3091 8914 3143 8915 3143 8894 3144 8894
      3150 8894 3158 8846 3074 8842 3074 8888
      3068 8888 3068 8923 3065 8924 3065 8934
      3091 8934

$$

CGAL

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this areal flood advisory went out at Mar 17, 7:21 PM CDT, 22 minutes earlier.

Area forecast discussion, Mar 17, 7:21 PM CDT, 22 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Mobile AL
721 PM CDT Wed Mar 17 2021

.UPDATE /Now Through Late Tonight/....Current radar trends show the
main line of thunderstorms moving towards the local area earlier
than originally forecast. Furthermore, it is evolving into more of a
QLCS than a broken line like what was seen in earlier runs of Hi-Res
guidance. However, with increasing shear and low-level jet, the
evolution of this line overnight is a bit uncertain. It could become
broken as we first thought. This will be monitored. In regards to
timing, the line is currently moving over our SE MS counties.
Expecting this line to enter interior NW AL around 730 PM CDT. At
this time, the main threat will be damaging winds as well as embedded
tornadoes within the line. We also cannot rule out a strong tornado
with this line. Through this evening, we will be watching how this
line evolves (including the southern portion moving over Louisiana
right now) in regards to cold pooling, low-level jet, and boundary
interactions.

Additionally, a Tornado Watch (#36) was issued and is in effect
until 3 AM CDT Thursday morning. This will replace the previous Watch
from earlier today and will now include Butler, Conecuh, Crenshaw,
Escambia, Monroe, Baldwin, and Mobile counties in Alabama as well as
George and Stone counties in Mississippi. /26

.AVIATION...
06Z issuance...Mostly MVFR with some VFR conditions present
across the region. Very localized IFR CIGs exist closer to coastal
regions. Thunderstorm and rain chances increase through tonight
for all TAF sites. Thunderstorms are expected to develop along and
ahead of a squall line moving east reaching the region by later
tonight. Any convection that develops could be strong to severe
and will be capable of producing intense thunderstorms with large
hail, damaging winds, and tornadoes (some strong). Brief
reductions to IFR and potentially LIFR ceilings and visibility in
any convection that forms is likely possible. Furthermore, low
level wind shear is a concern along and ahead of the eastward
moving squall line of convection later tonight with shear through
FL020 approaching 40 to 50kts. This feature has been included for
all TAF sites with BFM and MOB beginning at 02Z and PNS starting
at 05Z. JEH/88

&&

.PREV DISCUSSION... /issued 454 PM CDT Wed Mar 17 2021/

NEAR TERM UPDATE /Now Through Thursday/...

..SEVERE WEATHER OUTBREAK EXPECTED ACROSS PORTIONS OF THE DEEP
SOUTH...

An upper level trough will move over the Central and Southern
Plains states today as it begins to take on a negative tilt. A
split flow of the subtropical jet and polar jet is evident over
the deep south rounding the base of the aforementioned trough,
supporting ample upper level difluence moving into the region this
afternoon into tonight. This will favor large scale ascent across
the region, with best upper level difluence located to the
northwest of the local area. At the surface, a warm front will
continue to lift north into north-central Alabama this morning,
leaving a wide open warm sector (that includes our local area)
with ample southerly surface winds off the Gulf of Mexico. A
strengthening surface low pressure system will then move from
Oklahoma into southeast Missouri by midnight. A cold front
associated with this low is expected to progress through the
region overnight tonight into early Thursday morning, clearing the
area near daybreak Thursday.

Multiple hazards are expected over the next ~20 hours, and each
is broken down below. A regional outbreak of severe thunderstorms
is possible this afternoon into Thursday morning, with multiple
rounds of severe weather. Details on location, timing, and hazards
is also detailed below.

Severe Weather Outbreak Expected This Afternoon Through Thursday
Morning:

Today: Just as the convective allowing models showed, the radar
is becoming increasingly active. Isolated to scattered storms have
initiated over the interior, particularly over interior southeast
MS and southwest AL where moisture convergence is becoming
maximized just south of an elongated trof of surface low pressure
aligned from eastern MS to southeast AL. Storm motion is from the
south southwest to north northeast at ~30 mph. Storms are forming
within a volatile environment with regards to moisture, lift,
instability, and shear. SBCAPE has increased and expanded to 3000
to 3500 J/kg and MUCAPE to ~3000 J/KG over a large area from
southwest AL to southern MS into southeast LA. The highest 0-1 km
helicity (around 250 m^2/s^2) is focused over our interior
southwest AL and southeast MS zones where more defined, discrete
updrafts have increased likelihood to rotate. Tornado risk remains
moderate and a particularly dangerous situation will unfold as we
go through the afternoon in the current Tornado watch #29. We
have already received reports of tornado damage in Wayne county
shortly after the noon hour. Busy afternoon shaping up. Large hail
will also be a threat given the steep mid-level lapse rates 7-7.5
C/KM nosing up across where the bulk of the current convection is
firing along with favorable wet-bulb zero heights of 9-10 kft.
Will also be watching for evolving heavy rain threat where storms
repeatedly move over the same areas. Flash flood watch remains in
effect along and north of a line from Camden AL to Waynesboro, MS
through late in the night to account for this threat.

This Evening into Thursday Morning: Hi-Res models indicate the
potential for somewhat of lull in activity this evening ahead of a
line/broken line of intense thunderstorms expected along of and
ahead of the front, with embedded supercell structures. This will
be the even more likely threat for severe weather that will evolve
late this evening through the overnight hours. Best timing for
this feature will likely be between 9PM to 1AM across southeastern
Mississippi, 10PM to 4AM over southwestern Alabama including
areas west of I-65, and 2AM to 6AM for the Florida Panhandle and
southwest/south-central Alabama east of I-65. Adequate CAPE will
still be present over the area, with between 1000-1500 J/kg mixed
layer and surface based CAPE. Shear increases considerably, with
near 50 to 60kts of deep layer shear owing to a strengthening
nocturnal low level jet. This will help to enlarge hodographs,
aiding in 300 to 400 m^2/s^2 SRH values in the sfc-1km and sfc-
3km layers. Recent Hi-Res guidance suggests that the line will be
more of a broken line versus a congealed line. Additionally,
shear vectors off the front at around 45 degrees suggest that a
broken line appears more probable, which would continue favoring
potential for strong tornadoes, damaging winds to 70mph+, and
large hail to golf ball size.

In summary, a multi-episode severe event is underway. Afternoon
and evening thunderstorms could produce strong tornadoes, damaging
winds to 80mph, and large hail potentially golf ball to tennis
ball size. Another round of severe weather will impact the area
overnight into Thursday morning in the form of a convective line.
Damaging winds, tornadoes, and large hail will continue to be
possible.

Other Hazards:

Flash Flooding: The flash flooding threat will again increase
across our northwest this afternoon and tonight as additional
convective development occurs. A Flash Flood Watch has been issued
for Choctaw, northern Clarke, and Wilcox counties in Alabama, and
Wayne county in Mississippi and is in effect from this afternoon
through late tonight. Much of this rain will move across the same
areas that have already received several inches of rainfall
yesterday. Additional rainfall amounts of 1 to 3 inches will be
possible across the watch area and this will exacerbate ongoing
flooding conditions and possibly initiate additional areas of
flash flooding.

Wind Advisory: A Wind Advisory is in effect through 4AM CDT
tonight. Strong frequent wind gusts associated with an increasing
pressure gradient, daytime heating, and strong low level winds
above the surface will be likely, ranging from 30 to 35 mph.

High Surf: A High Surf Advisory is in effect beginning at 8PM CDT
this evening due to large breaking waves of 5 to 6 feet expected
in the surf zones of Alabama and Florida. This will be in effect
through early Thursday morning.

Rip Currents: A high risk for rip currents remains in place
through late Thursday night. Strong southerly winds over a broad
swath of the Gulf of Mexico will aid in generation of large period
swell packets that will continue to affect the coastline through
late Thursday night. It is possible this risk could expand further
in time if high period swell continues, but this will be
monitored.

Rest of the Near Term:

Thursday Morning into Evening: Once the line of convection has
shifted east of the local area, strong westerly winds of 10 to
20mph can be expected behind the cold front. Temperatures Thursday
will also warm into the lower to upper 60s along and west of
I-65, with lower to middle 70s east of I-65. Dry weather prevails
behind the front, with ample clearing by early Thursday afternoon.
/25/22/10/26

SHORT TERM /Thursday night Through Saturday night/...After a very
active severe event, dry weather returns back to the area and no
rain is expected through the period. The closed upper low located
over the TN River Valley continues moving east out over the
Atlantic through Friday. Several shortwave troughs follow, leaving
a deep trough aloft across the eastern CONUS during this time.
This trough continues to propagate eastward out over the Atlantic
through Friday night with ridging aloft slowly building into the
region through the rest of the period. At the surface, cool dry
air continues to filter into the region behind the cold frontal
passage that occured Thursday morning. High pressure located over
the midwest moves east across the Great Lakes region and into the
northeastern CONUS by the end of the period. As a result, westerly
surface flow on Thursday night over our area shifts to
northwesterly through Friday, and northeasterly by the end of the
period. Low temps feature a slight cooling trend with temps in
the mid to upper 40s on Thursday night, and low to mid 40s on
Friday night. Daytime highs remain in the upper 50s to mid 60s
through the period. JEH/88

EXTENDED TERM /Sunday Through Wednesday/...Dry weather expected
through Monday night. Ridging aloft continues to build over the
region and persists through Monday. The ridging begins to
gradually weaken going into Tuesday as the next shortwave moves
east over the southern Plains during this time, moving to a
location over the central CONUS by the end of the period. An
expansive area of surface high pressure over the entire eastern
CONUS at the beginning of the period gradually gets squeezed by
the aforementioned encroaching trough from the west and an
unsettled upper pattern on its SE periphery by early Monday.
However, surface ridging still wedges into our region as late as
Monday night before finally being broken down by the advancing
trough altogether. The next rain chances are on Tuesday with the
approach of the Plains trough. Confidence is low for Tuesday
rainfall (especially east of I-65) because the model solutions
vary due to phase speed differences in the approaching progressive
mid- and upper trough. A warming trend sets up during the
extended starting off with highs on Sunday in the low to mid 60s
across the area, increasing to the mid to upper 70s by Wednesday.
Low temps follow suit with generally low to mid 40s across the
area on Sunday night increasing to the low to mid 50s by Wednesday
night. JEH/88 and /23 JMM

MARINE...A cold front is expected to move across area waters
late tonight into Thursday, with winds and seas increasing and
seas building through this evening. In addition, strong to severe
storms are likely tonight into Thursday morning. Southerly flow
tonight begins to transition to more westerly by Thursday morning,
and northwesterly Thursday night following a cold frontal
passage. Northwesterly flow remains through Friday night and
becomes northeasterly over the weekend. Conditions hazardous to
small craft are expected over all marine areas through early
Friday morning and a Small Craft Advisory is currently in effect
during this time. From early Friday morning to early Saturday
morning, Small Craft Advisory conditions remain over the MS Sound,
Northern & Southern Mobile Bay, and the Gulf Waters with exercise
caution conditions possible elsewhere in this timeframe. Small
Craft conditions may need to be extended for the Gulf waters only
through Sunday. Will continue to be monitor and updated as needed.
JEH/88

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Local storm report, Mar 17, 4:23 PM CDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
423 PM CDT WED MAR 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     SILAS                   31.78N 88.32W
03/17/2021                   CHOCTAW            AL   EMERGENCY MNGR

            FOUR HOMES DAMAGED AND TREES DOWN ON SILAS
            BRANCH RD IN THE SILAS COMMUNITY.

&&

MB
Local storm report, Mar 17, 4:35 PM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
435 PM CDT WED MAR 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     TORNADO          4 SSE GRETNA            31.71N 88.47W
03/17/2021                   WAYNE              MS   EMERGENCY MNGR

            THREE STRUCTURES DAMAGED. REPORT VIA EMA.

&&

MB
Local storm report, Mar 17, 4:58 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
458 PM CDT WED MAR 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     TORNADO          4 W SILAS               31.76N 88.39W
03/17/2021                   CHOCTAW            AL   PUBLIC

            INCREASING DEBRIS SIGNATURE ON RADAR.
            CONFIRMED VIA DRONE FOOTAGE AND SEVERAL
            PHOTOS/VIDEOS OF A TORNADO MOVING THROUGH
            THE SILAS COMMUNITY ON SOCIAL MEDIA.

&&

MB
Local storm report, Mar 17, 6:29 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
629 PM CDT WED MAR 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TORNADO          CAMPBELL LANDING RD.    31.96N 88.07W
03/17/2021                   CLARKE             AL   EMERGENCY MNGR

            *** 2 INJ ***
            CAMPBELL LANDING RD. IN CLARKE COUNTY,
            ALABAMA. TORNADO DAMAGE TO FOUR HOMES, ONE
            HOME IS DESTROYED, TWO PEOPLE INJURED.
            TORNADO ESTIMATED AT 4:30PM. EMERGENCY
            MANAGER CONFIRMED.

&&

SRM

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 7:10 PM CDTSevere Thunderstorm WarningMOBGreene, Perry, Wayne65 min
Mar 17, 8:07 PM CDTSpecial Weather StatementMOBGreene, Perry, Stone53 min
Mar 17, 8:22 PM CDTSevere Thunderstorm WarningMOBPerry, Stone38 min
Mar 17, 8:54 PM CDTSevere Thunderstorm WarningMOBGeorge, Greene, Perry, Stone28 min
Mar 17, 9:17 PM CDTAreal Flood AdvisoryMOBPerry, Stone3 hr
Mar 17, 9:27 PM CDTSpecial Weather StatementMOBGeorge, Greene, Stone48 min

Nearby

Areal Flood Advisories in Mississippi, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.